Tennessee, 2015

Damaging Winds in Tennessee, June 26, 2015

June 26, 2015 · NWS MEG · 6 events in 6 counties and zones

Scattered thunderstorms developed during the early afternoon hours on June 26, 2015. These storms formed in a moist and unstable airmass ahead of an approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Scattered thunderstorms developed during the early afternoon hours on June 26, 2015. These storms formed in a moist and unstable airmass ahead of an approaching cold front. A few of these storms were severe with winds greater than 58 mph. Eventually the storms congealed into a line of thunderstorms that pushed across West Tennessee during the early evening hours. Several of these storms were severe with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 26, 11:18 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 26, 11:18 AM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1218 PM CDT FRI JUN 26 2015

.UPDATE...

UPDATED TO INCLUDE THE 18Z AVIATION DISCUSSION BELOW.

JCL

&&

.DISCUSSION...  /ISSUED 1027 AM CDT FRI JUN 26 2015/

SKIES ARE MOSTLY SUNNY ACROSS THE FORECAST AREA THIS MORNING WITH
TEMPERATURES IN THE 80S. SURFACE BOUNDARY CURRENTLY EXTENDS FROM
CENTRAL INDIANA THROUGH SOUTHWEST MISSOURI AND INTO NORTHEAST
OKLAHOMA. SHOWERS AND THUNDERSTORMS ARE MOVING THROUGH SOUTHWEST
MISSOURI AT THE MOMENT. THUNDERSTORMS WILL EVENTUALLY MOVE INTO
THE FORECAST AREA LATER THIS AFTERNOON AND INTO THIS EVENING. SOME
OF THESE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS WITH THE BEST
CHANCE OF SEVERE WEATHER OVER NORTHERN SECTIONS OF THE FORECAST
AREA. WILL UPDATE FORECAST TO REMOVE SOME MORNING WORDING.

ARS

PREV DISCUSSION... /ISSUED 626 AM CDT FRI JUN 26 2015/

AN ACTIVE WEATHER PATTERN IS SETTING UP ACROSS THE MID SOUTH
TODAY WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS LATER THIS
AFTERNOON THROUGH TONIGHT.

AN UNSEASONABLY POTENT UPPER LEVEL SHORTWAVE POSITIONED OVER THE
CENTRAL PLAINS THIS MORNING WILL CONTINUE TO ADVANCE SOUTHEASTWARD
THROUGH THE REMAINDER OF TODAY THROUGH THE FIRST PART OF THE
WEEKEND. THIS WILL HELP TO PUSH A SIGNIFICANT COLD FRONT THROUGH
THE REGION TONIGHT INTO SATURDAY MORNING. INITIALLY...A MESOSCALE
CONVECTIVE SYSTEM ORGANIZED ACROSS NORTH-CENTRAL MISSOURI AT
DISCUSSION TIME WILL MOVE SOUTHEAST...FORCED BY A DEVELOPING
ORGANIZED CONVECTIVE COLD POOL. THIS MCS MAY REACH NORTHERN
PORTIONS OF THE FORECAST AREA THIS MORNING. MUCH OF THE LATEST
CONVECTIVE ALLOWING SHORT TERM MODEL GUIDANCE WEAKENS THIS COMPLEX
AFTER SUNRISE AS IT OUTRUNS BETTER DYNAMIC FORCING TO THE
NORTHWEST AND LOW LEVEL FLOW WEAKENS. THIS WILL BE MONITORED
CLOSELY TO ENSURE IT DOES NOT CONTINUE ON THROUGH THE MORNING
HOURS. FURTHER SOUTH ACROSS THE REMAINDER OF THE MID
SOUTH...DAYTIME HEATING COMBINED WITH A SEASONABLY MOIST AIRMASS
AND WEAK HEIGHT FALLS ALOFT SHOULD SUPPORT DIURNALLY ENHANCED
SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON.

STRONGER DYNAMIC FORCING WITH NOTABLE MID LEVEL HEIGHT FALLS ON
THE ORDER OF 60DM WILL SURGE INTO NORTHERN PORTIONS OF THE MID
SOUTH EARLY THIS EVENING. NUMEROUS THUNDERSTORMS SHOULD DEVELOP
LATE THIS AFTERNOON ALONG THE SOUTHEASTWARD SURGING CONVECTIVELY
INFLUENCED COLD FRONT ACROSS NORTHERN SECTIONS OF THE REGION.
THESE STORMS SHOULD DEVELOP IN AN UNSTABLE AIRMASS AS MLCAPES
APPROACH 3000 J/KG WITH MID LEVEL LAPSE RATES BETWEEN 6.5-7.0C/KM
PRIOR TO CONVECTIVE OVERTURNING OF THE ATMOSPHERE. IN
ADDITION...LOW AND MID LEVEL WIND FIELDS SHOULD INCREASE EARLY
THIS EVENING ALONG AND SOUTH OF A DEVELOPING SURFACE WAVE THAT
SHOULD RACE EASTWARD ALONG THE FRONT FROM EASTERN MISSOURI ACROSS
THE LOWER OHIO VALLEY OVERNIGHT. THE COMBINATION OF MID LEVEL
HEIGHT FALLS...A MODERATELY UNSTABLE AIRMASS...AND MODEST SHEAR ON
THE ORDER OF 30 TO 40 KTS...SHOULD SUPPORT A SEVERE WEATHER THREAT
WITH A STRONGLY FORCED CONVECTIVE LINE OF STORMS MOVING SOUTH
TOWARDS THE INTERSTATE 40 CORRIDOR DURING THE EVENING HOURS...AND
SOUTH OF I-40 AFTER MIDNIGHT. IT APPEARS THAT SUFFICIENT DYNAMIC
FORCING...MODEST SHEAR...AND A WARM/MOIST LOW LEVEL AIRMASS
SHOULD ALLOW THE SEVERE THREAT TO PERSIST WELL INTO THE OVERNIGHT
HOURS. AT THIS TIME...IT APPEARS THAT THE PRIMARY SEVERE WEATHER
THREAT WILL BE DAMAGING WINDS...WITH THE POTENTIAL FOR AN ENHANCED
CORE OF WINDS ASSOCIATED WITH ANY FORWARD PROPAGATING MESOSCALE
CONVECTIVE SYSTEM (MCS). THIS IS SUPPORTED BY THE PRIMARILY
UNIDIRECTIONAL FLOW OF WINDS THROUGH THE ATMOSPHERE. AN ISOLATED
TORNADO ALONG THE FAR NORTHERN SECTIONS OF THE AREA CANNOT BE
RULED OUT IN CLOSER PROXIMITY TO THE SURFACE LOW...BUT THE GREATER
TORNADO THREAT SHOULD REMAIN NORTH OF OUR AREA AND WILL LEAVE ANY
MENTION OUT OF THE HAZARDOUS WEATHER OUTLOOK FOR NOW.

THE COLD FRONT AND ASSOCIATED STORMS SHOULD SWEEP SOUTH TO FAR
SOUTHERN PORTIONS OF THE FORECAST AREA BY SUNRISE WITH ALL AREAS
DRY BY SATURDAY AFTERNOON. A MUCH COOLER AND LESS HUMID AIRMASS
WILL FILTER SOUTH BEHIND THE FRONT WITH VERY PLEASANT SUMMER
WEATHER CONDITIONS EXPECTED FROM SATURDAY AFTERNOON THROUGH
SUNDAY.

RETURN SOUTHWESTERLY LOW LEVEL FLOW WILL BECOME RE-ESTABLISHED BY
EARLY NEXT WEEK WHICH WILL QUICKLY MODIFY THE AIRMASS AND SUPPORT
A MOISTENING ATMOSPHERE AS EARLY AS NEXT MONDAY. THE MID SOUTH
SHOULD REMAIN FIRMLY ENTRENCHED IN NORTHWEST FLOW ALOFT THROUGH
MUCH OF NEXT WEEK. THIS SHOULD OCCUR AS BLOCKING RIDGES OVER THE
NORTH ATLANTIC AND MUCH OF THE WESTERN U.S. REMAINS IN PLACE. A
SERIES OF UPPER LEVEL SHORTWAVES MOVING SOUTHEAST ACROSS THE AREA
IN THE FLOW ALOFT WILL SPARK CHANCES FOR SHOWERS AND THUNDERSTORMS
THROUGH MUCH OF THE EXTENDED FORECAST PERIOD. TIMING AND INTENSITY
ISSUES WILL NEED TO BE WORKED OUT AS WE MOVE CLOSER IN TIME TO ANY
PARTICULAR MCS EVENT. BELOW AVERAGE TEMPERATURES ARE EXPECTED TO
PERSIST THROUGH MUCH OF NEXT WEEK.

JLH

&&

.AVIATION...

18Z TAF CYCLE (26/18Z-27/18Z)

MOSTLY VFR CONDITIONS WILL OCCUR FOR MUCH OF THIS AFTERNOON
OUTSIDE SCATTERED THUNDERSTORM DEVELOPMENT. WINDS THIS AFTERNOON
SW 10-12 KTS WITH GUSTS TO 18 KTS EXCEPT WINDS AT KTUP WESTERLY 8
KTS. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA
FROM THE NORTHWEST BY LATE THIS AFTERNOON AHEAD OF A COLD FRONT
AND MOVE ACROSS THE AREA TONIGHT. CONDITIONS LOWERING TO IFR IN
THE HEAVIER SHOWERS AND THUNDERSTORMS WITH STRONG AND GUSTY WINDS
POSSIBLE. CONVECTION ENDING FOLLOWING PASSAGE OF THE COLD FRONT
WITH MVFR CONDITIONS THROUGH SATURDAY MORNING...POSSIBLY IFR AT
KJBR LATE TONIGHT AND EARLY SATURDAY MORNING. WINDS TURNING TO THE
N TO NW WITH FRONTAL PASSAGE NEAR 12 KTS WITH GUSTS 17-20 KTS
DEVELOPING MID TO LATE MORNING SATURDAY.

JCL

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 26, 10:49 AM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1149 AM CDT FRI JUN 26 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-271900-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1149 AM CDT FRI JUN 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN ENHANCED RISK FOR SEVERE WEATHER ACROSS PORTIONS OF
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND PARTS OF WEST
TENNESSEE MAINLY NORTH OF A LINE FROM CORNING ARKANSAS TO ALAMO
TENNESSEE TO CAMDEN TENNESSEE.

THERE IS A SLIGHT RISK ACROSS THE REMAINDER OF THE MID SOUTH TO
INCLUDE EAST ARKANSAS...WEST TENNESSEE...AND NORTH MISSISSIPPI.

THE PRIMARY SEVERE WEATHER THREAT SHOULD BE DAMAGING WINDS ACROSS
THE SLIGHT RISK AREA WITH THE POTENTIAL FOR A HEIGHTENED DAMAGING
WIND THREAT ACROSS THE ENHANCED RISK AREA. LOCALIZED FLASH
FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE.

TIMING OF THE SEVERE WEATHER THREAT WILL BE FROM LATE AFTERNOON
THROUGH THE EVENING HOURS ACROSS AREAS ALONG AND NORTH OF
INTERSTATE 40. THE SEVERE WEATHER THREAT SHOULD BE CONFINED TO THE
LATE EVENING AND OVERNIGHT HOURS SOUTH OF INTERSTATE 40.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE MID SOUTH FROM
LATE THIS AFTERNOON THROUGH TONIGHT. PLEASE REPORT ANY SEVERE
WEATHER TO INCLUDE WIND DAMAGE TO THE MEMPHIS NATIONAL WEATHER
SERVICE VIA SOCIAL MEDIA...OUR WEB PAGE...OR OUR STORM SPOTTER
HOTLINE.

In the hours before

Special weather statement, Jun 26, 12:45 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
145 PM CDT FRI JUN 26 2015

MOZ115-TNZ001-261915-
PEMISCOT MO-LAKE TN-
145 PM CDT FRI JUN 26 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 215 PM CDT FOR...

CENTRAL PEMISCOT COUNTY IN SOUTHEASTERN MISSOURI...
SOUTHWESTERN LAKE COUNTY IN NORTHWEST TENNESSEE...

AT 144 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR HAYTI HEIGHTS...OR
NEAR HAYTI...MOVING NORTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CENTRAL PEMISCOT AND SOUTHWESTERN LAKE COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3634 8955 3634 8952 3623 8946 3622 8949
      3619 8949 3618 8962 3614 8959 3613 8959
      3611 8962 3610 8967 3608 8968 3604 8983
      3621 8992 3638 8957
TIME...MOT...LOC 1844Z 245DEG 21KT 3616 8979
Local storm report, Jun 26, 1:24 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
224 PM CDT FRI JUN 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     DYERSBURG               36.04N 89.38W
06/26/2015  M60 MPH          DYER               TN   TRAINED SPOTTER

            STORM SPOTTER REPORTS 60 MPH WIND GUST. NO DAMAGE AT THIS
            TIME.

&&

AJC
Special weather statement, Jun 26, 1:31 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
231 PM CDT FRI JUN 26 2015

ARZ008-009-017-018-026-262015-
CRAIGHEAD AR-RANDOLPH AR-GREENE AR-CLAY AR-LAWRENCE AR-
231 PM CDT FRI JUN 26 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 315 PM CDT FOR...

NORTHWESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
RANDOLPH COUNTY IN EASTERN ARKANSAS...
WESTERN GREENE COUNTY IN EASTERN ARKANSAS...
WESTERN CLAY COUNTY IN EASTERN ARKANSAS...
LAWRENCE COUNTY IN EASTERN ARKANSAS...

AT 231 PM CDT...A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE
HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED ALONG A LINE
EXTENDING FROM NEAR ATTICA TO 9 MILES NORTHWEST OF STRAWBERRY...AND
MOVING SOUTHEAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHWESTERN CRAIGHEAD...RANDOLPH...WESTERN GREENE...
WESTERN CLAY AND LAWRENCE COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3622 9135 3624 9133 3624 9126 3631 9126
      3650 9104 3650 9031 3573 9103 3589 9103
      3589 9136
TIME...MOT...LOC 1931Z 320DEG 35KT 3640 9105 3607 9142

The radar

The Memphis radar (KNQA), 107 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gibson

When
June 26, 1:35 PM CST to 1:45 PM CST
Where
Gibson County, 1.3 mi WNW of Yorkville to 3.62 mi NNE of Gregory
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.107, -89.142

Straight line winds knocked down a few trees across Gibson County. A couple trees fell across roadways.

Thunderstorm Wind, Lauderdale

When
June 26, 3:45 PM CST to 4:05 PM CST
Where
Lauderdale County, Ashport to Halls
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.770, -89.800

Straight line winds knocked down a few trees on roadways across Lauderdale County.

Thunderstorm Wind, Dyer

When
June 26, 3:50 PM CST to 4:10 PM CST
Where
Dyer County, Tatumville to 3.73 mi W of Tylersville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.050, -89.200

Straight line winds knocked down trees across Dyer County.

Thunderstorm Wind, Shelby

When
June 26, 3:57 PM CST to 4:02 PM CST
Where
Shelby County, 1 mi SW of Rosemark to 0.93 mi SE of Rosemark
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.360, -89.793

Straight line winds knocked a few trees across Donnell Road near Rosemark.

Thunderstorm Wind, Hardeman

When
June 26, 5:00 PM CST to 5:25 PM CST
Where
Hardeman County, 3.6 mi ENE of Toone to Hornsby
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.363, -88.908

Storm spotter near Highway 18 and Highway 100 measured a 66 mph gust with a hand held anemometer. A few trees were knocked down across Hardeman County.

Thunderstorm Wind, Hardin

When
June 26, 6:10 PM CST to 6:40 PM CST
Where
Hardin County, Savannah to 4 mi W of Olivehill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.230, -88.250

Straight line winds knocked down a few trees in Hardin County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591197, 591222, 591216, 591209, 591228, 591231.